MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122158
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Hematoma (1884); Deformity/ Disfigurement (2360)
Date of Event 03/05/2014
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after undergoing left hip bhr hip resurfacing surgery on (b)(6) 2014, the patient experienced malpositioning of the acetabular component.This adverse event was treated by performing a revision surgery on (b)(6) 2014.During this procedure, it was observed that the patient presented old hematoma blood, which was evacuated without the need of a drain.The original 58 mm bhr cup was replaced with a 60 mm bhr cup and the femoral head was retained.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to malpositioning of the acetabular component.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.A hematoma is a known complication of any surgical procedure and is likely associated with the surgery.The intraoperative finding of the acetabular component being too vertical is consistent with the reported ¿malpositioning of the acetabular component¿.A variation in surgical technique cannot be ruled out as a contributing factor to the reported event.It cannot be concluded the too vertical acetabular or hematoma were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported revision cannot be determined with the limited information provided.Based on the information provided, the root cause can be attributed to problems traced to the user not following the manufacturer's instructions, resulting in the device being implanted in a incorrect position.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16943005
Report Number3005975929-2023-00084
Device Sequence Number12491620
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public03596010552310
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/22/2018
Device Model Number74122158
Device Catalogue Number74122158
Device Lot Number13LW18972
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/21/2023
Initial Report FDA Received Date05/16/2023
Supplement Report FDA Received Date06/22/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/23/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR RESURFACING FEMORAL HEAD 52MM, LOT#:13MW13751.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age38 YR
Patient SexMale